The dualizing spectrum of a topological group
- John R. Klein
- … show all 1 hide
Purchase on Springer.com
$39.95 / €34.95 / £29.95*
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.
To a topological group G, we assign a naive G-spectrum $D_G$ , called the dualizing spectrum of G. When the classifying space BG is finitely dominated, we show that $D_G$ detects Poincaré duality in the sense that BG is a Poincaré duality space if and only if $D_G$ is a homotopy finite spectrum. Secondly, we show that the dualizing spectrum behaves multiplicatively on certain topological group extensions. In proving these results we introduce a new tool: a norm map which is defined for any G and for any naive G-spectrum E. Applications of the dualizing spectrum come in two flavors: (i) applications in the theory of Poincaré duality spaces, and (ii) applications in the theory of group cohomology. On the Poincaré duality space side, we derive a homotopy theoretic solution to a problem posed by Wall which says that in a fibration sequence of fini the total space satisfies Poincaré duality if and only if the base and fiber do. The dualizing spectrum can also be used to give an entirely homotopy theoretic construction of the Spivak fibration of a finitely dominated Poincaré duality space. We also include a new proof of Browder's theorem that every finite H-space satisfies Poincaré duality. In connection with group cohomology, we show how to define a variant of Farrell-Tate cohomology for any topological or discrete group G, with coefficients in any naive equivariant cohomology theory E. When E is connective, and when G admits a subgroup H of finite index such that BH is finitely dominated, we show that this cohomology coincides with the ordinary cohomology of G with coefficients in E in degrees greater than the cohomological dimension of H. In an appendix, we identify the homotopy type of $D_G$ for certain kinds of groups. The class includes all compact Lie groups, torsion free arithmetic groups and Bieri-Eckmann duality groups.
- The dualizing spectrum of a topological group
Volume 319, Issue 3 , pp 421-456
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Mathematics Subject Classification (1991): 55P91, 55N91, 55P42, 57P10, 55P25, 20J05, 18G15.
- John R. Klein (A1)
- Author Affiliations
- A1. Wayne State University, Detroit, MI 48202, USA (e-mail: email@example.com), US